}

Saturday, November 13, 2021

More changes in the hope of progress

More than two months ago, I talked about my online consultation with the cardiologist, and about where things were heading. There are new developments and once again—despite a personal history that should convince me otherwise—I’m hopeful.

I’m in the process of making two big changes, the first of which is by far the most important: I decided to stop taking the diuretic, bendroflumethiazide. The cardiologist prescribed that for me at my post-ablation consultation back in July in order to help control my blood pressure, however, I didn’t start taking it until after my second Covid jab, which was on August 17—the same day New Zealand went under a Level 4 Lockdown because of the emergence of the Delta Variant. I started taking the new drugs two days later, on August 19—and it did not go at all well.

By the time I met (virtually) with the cardiologist the following Wednesday (August 25), I was feeling better. It didn’t last.

I know from experience that it often can take a long time for me to adjust to new prescriptions, so I was willing to wait things out. In the weeks that followed, I felt very, very tired—sleepy, even—much of the time. It was a different kind of tired than before: Instead of lacking energy to do much, I instead felt like all I wanted to do was have a nap. That wasn’t necessarily every day, but it was frequent.

Worse, I frequently had severe (for me…) head-rushes and lightheadedness, something that rarely happened to me in the past. When they happened, I had to stop wherever I was, grab something to steady myself, breathe slowly and deeply, with my my eyes closed until the wave passed. I hated every second of that. This can happen when blood pressure is too low, and I was on two drugs to control my BP, so, to me, the additional drug was the likely culprit.

The thing that affected me my life the most, though, was the sudden and urgent need to find a toilet. Ordinarily, I might become aware that I needed to pee, and I could finish what I was doing and then head to the loo. But under this drug I’d have that awareness and then a split second later it became urgent or I’d risk wetting my pants. I got around that by making sure I didn’t have as much as a sip of water for at least an hour before leaving the house, and even then I tried to get back home as fast as I could because public toilets are closed during Lockdown. Not surprisingly, I didn’t leave the house very much.

I had one other thing that kept recurring: Frequent bouts of feeling very unwell. I could “feel” my heart beating, mostly because I’d feel very anxious. It’s a feeling very similar to tachycardia, so I’d take my blood pressure and almost always found that it was too low. For example, it happened this past Monday and in the midst of it my BP was 107/69. A brief nap helped me feel better. The thing about this is that it might be caused by the diuretic, or by my new main blood pressure medicine, enalapril, because that’s also new and different. I wish I hadn’t started taking them both at the same time because then I’d know for sure if one or the other changed things negatively for me. However, there’s also the possibility that something else entirely is going on.

First, I may have other heart rhythm problems. Back in June, I talked about how I was getting home ECG readings marked as “Unclassified” or even “Possible Afib”. Both my GP and cardiologist said it looked like ectopic beats, and in my post-ablation consultation he told me that I might have extra beats or skipped beats, so an echocardiogram would be a good idea because I last had one back in July of 2018, and I’ve had the ablation and many changed prescriptions since then. I was due to get that new echocardiogram in August, but Lockdown stopped that (they don’t do them under Level 4 or 3). So, that question is still unexplored.

There’s another, entirely different, thing that could be behind this: Lockdown. I live alone (with Leo, of course), and there weren’t many places I could go until the Waikato went under Level 3, Step 2 (things are much better now). It’s entirely possible that Lockdown, combined with grieving the loss of my soulmate, could’ve affected my mental/emotional health. I honestly don’t think so, but it can’t be ruled out, either.

So, the logical thing to do right now is to eliminate one of the possible culprits, bendroflumethiazide. It may turn out that it wasn’t the cause of my extreme tiredness and weird unwell spells, however, the ways the drug definitely affects me are reason enough to stop taking it. I decided to ween myself off of it because I seem to be much more sensitive to prescriptions than I used to be. For the next few days I’m taking half a tablet, and then I’ll take a quarter tablet for a couple days after that before stopping it altogether. It may not be necessary, but it makes me feel safer doing that, and that’s important.

All of which leads to an inevitable question: If I’ve felt so unwell, and endured the unpleasant effects of this drug, why have I stayed on it so long? Part of that, I have to admit, is my usual stubbornness: I didn’t want the unused pills to go to waste. But the far bigger reason is that much of the time I felt more or less okay, and I honestly thought I might eventually feel better. Also, the lethargy caused and sustained by Lockdown probably encouraged that kind of thinking, I think. Next week I’ll run out of the drug, so this was the perfect time to drop it—and to finally motivate me to contact my GP about doing so.

The final change I’m making is to try using a NZ-owned online-only pharmacy for my prescriptions, something I’ll talk about next week when my first order arrives. That might sound like a very minor change, but it could end up making my life much easier. I hope dropping the diuretic makes my life much easier to live, too.

Important note: This is about my own personal health journey. My experiences are my own, and shouldn’t be taken as indicative for anyone else. Similarly, other people may have completely different reactions to the same medications I take—better or worse. I share my experiences because others may have the same or similar experiences, and I want them to know that they’re not alone. But, as always, discuss your situation and how you’re feeling openly, honestly, and clearly with your own doctor, and always feel free to seek a second opinion from another doctor.

2 comments:

Roger Owen Green said...

Dr. Arthur -107/69 is too low? I've been on Lisinopril because my cardiologist doesn't want my BP to be too high. My BP can be anywhere from 100/60 to 132/78.

Arthur Schenck said...

For me, it is. I was getting increasing incidents of lightheadedness, but there were other unpleasant side effects I wanted to leave behind, too.